Allergic Reactions To Remicade
Antibodies to Remicade (infliximab) have been associated with immediate as well as delayed allergic reactions. These reactions most commonly occur during the third and fourth infusions and have ranged between:
Decreasing The Risk Of Adverse Reactions To Remicade
Using Remicade (infliximab) intermittently (eg. treating flare ups of disease as opposed to regular infusions) has been associated with an increased incidence for development of antibodies to the drug, increasing the risk of reactions. The risk of antibody development and subsequent reactions is decreased by concomittant treatment with immunosuppressives such as:
In addition to combination therapy, the most effective method to help decrease the risk of a reaction is to slow the rate of infusion (intravenous or IV). It is recommended that the drug be infused over a two hour period, and in patients with severe reactions I infuse over four hours.
Answers provided by Scott J. Zashin, M.D., clinical assistant professor at University of Texas Southwestern Medical School, Division of Rheumatology, in Dallas, Texas. Dr. Zashin is also an attending physician at Presbyterian Hospitals of Dallas and Plano. He is a fellow of the American College of Physicians and the American College of Rheumatology and a member of the American Medical Association. Dr. Zashin is author of Arthritis Without Pain - The Miracle of TNF Blockers. The book is useful for anyone on one of the biologic drugs (Enbrel, Remicade, Humira) or considering the biologic drugs. Read our review of the book.